Jump to content
Frequently Asked Questions About Celiac Disease Read more... ×
  • Sign Up
3 3
knitty kitty

Atrophy Associated with PPI's, NSAIDs and SSRI's

Rate this topic

Recommended Posts

Hello.  Searching thru the stacks, I came across this recent study.  I was stunned by what was found. 

The study looked at Celiacs with continuing intestinal problems even on a gluten free diet.  The use of PPI's, NSAID's, SSRI's, and a few other medications was associated with continuing damage to the villi in the small intestine.  

Here's the whole article:

http://onlinelibrary.wiley.com/doi/10.1111/apt.13988/abstract?wol1URL=/doi/10.1111/apt.13988/abstract&wol1URL=/doi/10.1111/apt.13988/abstract&regionCode=US-MS&identityKey=6cb62c7d-f312-4c3f-8138-5bc498afc363

Here's just the abstract:

https://www.ncbi.nlm.nih.gov/pubmed/28220520

I was prescribed many of these medications at the same time and experienced a rapid decline in health.  I had a nightmarish time.  I hope that this will help others.  And the doctors that treat us.  

 

  • Upvote 2

Share this post


Link to post
Share on other sites

Thanks for posting this. I was prescribed PPIs at diagnosis. So happy that I chose not to take them. I figured I would wait and see if my stomach pain was relieved by the diet and within less than a week gluten free my daily stomach pain was gone...unless I am glutened or soyed.  On those now rare occasions I have found good ole liquid Pepto Bismal to take care of it in one dose.

Also glad I have always had odd reactions to SSRI's, they make me worse (I feel suicidal on them) so I have refused them even though they were pushed on me for years. My depression was soley celiac related. I have often wondered how many folks are suffering from clinical depression because of antibody reactions in the brain from gluten.

Doctors don't always keep up on research so folks that have doctors that are prescribing these drugs might want to print the info out for the docs before they prescribe stuff that could be hindering healing.

Share this post


Link to post
Share on other sites

I have been on large doses of PPIs for years, some issues to persist. But my villi have healed mostly in the 3 years since my diagnosis and gluten-free diet according to my last endoscope and biopsy resuslts. NOW I have strictly avoiding NSAIDS and SSRIs I know the NSAIDS always made me have bloody stools really bad so I have not taken any in over 2 years. 

On Ravenwoods point I think a lot of the depression comes from the neurological side of celaics disease, and malabsorbtion. I noticed that so called clinical depression and bad thoughts disappeared on upped levels of supplements and a gluten-free diet. And to think I was on antidepressants all during my school days and It was not even really clinical depression, sorta explains why they never helped much.

Share this post


Link to post
Share on other sites

Knitty Kitty,

Nice find.  YOU always do good research.

I found about the NSAIDS a few years ago but I didn't know about the SSRI"s link.

It is amazing how far back the the NSAID research goes and rarely is this fact ever mentioned about how many of the drugs we take can make may of our GI problems worse.

Here is the NSAIDs study from 30+ years ago.

https://www.ncbi.nlm.nih.gov/pubmed/3780475

The Dailybeast ran a good article on this topic a couple years ago now and it blew me away when I read it and like Ennis_tx swore off most all pain killers unless I thought I absolutely couldn't stand the pain.

http://www.thedailybeast.com/articles/2014/04/21/research-shows-link-between-nsaid-use-and-gut-disease.html

 I hope this is helpful.

posterboy,

Share this post


Link to post
Share on other sites

Thanks for posting.  I think, however, we need to look at this study carefully.  It was a poorly designed study to begin with. It was not intended to look at the effects of these medications on celiac patients. It was designed to see if patient's symptoms correlated with biopsy results after being on a gluten free diet. 

Here's the statement from the author at the end of the results: "A majority of symptomatic coeliac disease patients did not have active disease on follow-up histology. Symptoms were poorly predictive of persistent mucosal injury. The impact of NSAIDs, PPIs, and SSRIs on mucosal healing in coeliac disease warrants further study." (They admit this fault of the study)

I am generally against taking medication unless I really need it. However, it is important to recognize that SSRI and PPIs can sometimes be life saving in certain people. I would hate for someone on this forum to avoid taking  a medication that could save their life because they looked at this article.

  • Upvote 2

Share this post


Link to post
Share on other sites
5 hours ago, TexasJen said:

 

The study wasn't poorly designed.  It was NOT designed to look at the effects of these medications on Celiac patients. It was NOT designed to see if a patient's symptoms correlated with biopsy results after being on a gluten free diet.  

It's a fact finding study to see what some Celiacs have in common.  The biopsy was done to choose only those Celiac people with a certain amount of damage to their innards.  They did not want to include healed Celiac patients because they were studying what factors were involved in not healing, in continued illness, while on a gluten free diet.  Celiac patients included in the study had to have a certain amount of damaged to their villi.

The study's purpose was to find any similarities among a cross section of Celiac patients that met the flat villi criteria.

"We therefore sought to determine associations between clinical factors, including symptom type, medication use, and laboratory findings, and the risk of persistent villus atrophy among symptomatic coeliac disease patients following a gluten-free diet undergoing protocol-mandated duodenal biopsy upon entering a clinical trial."

The scientists looked at patients' characteristics like sex, age, how long they had been on a gluten free diet, what their symptoms were, how severe their intestinal damage was, what medications they took, what their serology was.  

Here's what they found when they looked at Celiac patients that used medications:

"Non-steroidal anti-inflammatory drug and PPI use was highly prevalent, with over a quarter of the sample listing medications within each of these classes (Table 1). The risk of persistent villus atrophy was increased among users of PPIs compared to non-users (48% vs. 35%, P < 0.001), as well as for users of NSAIDs, selective serotonin reuptake inhibitors (SSRIs) and statins (Table 3). Only PPI use was associated with increased risk of severe persistent villus atrophy (Table S1)."

Over one fourth of the total Celiac patients studied used those medications. The Celiac patients using those medications also had a much higher incidence of persistent villus atrophy than people who didn't take medications. The Celiac patients who took PPI's were more likely to have severe damage.  

  "Notably, we found the use of medications within three classes – PPIs, NSAIDs and SSRIs – independently predicted persistent villus atrophy: a novel finding. "

They found that the people that used those medications were likely to still have persistent villus atrophy regardless of any other characteristics like how long they had been on a gluten free diet, or what their symptoms were, or what sex or age they were, etc.  The scientists could predict which patients had the most damage just by seeing whether or not the patients took any of those medications.

"In summary, mucosal healing is far from universal in coeliac disease despite the gluten-free diet. In this study, we identified several novel risk factors for persistent villus atrophy. In particular, use of NSAIDs, PPIs and SSRIs appears to be associated with impaired mucosal healing. We also found that the DGP IgG serology appears to be the most reliable marker for persistent villus atrophy. Symptoms appear to be a poor predictor of histologic damage on follow-up in coeliac disease. Further prospective and mechanistic studies are needed to explore the mechanisms by which these identified associations, particularly medications, might be causal."

The scientists were looking for something these Celiac patients had in common that would signal intestinal damage.  A clue, a sign.  They found one.  It is that the people taking the medications were also the same people more likely to have persistent villus atrophy.  It's a red flag. This warrants further study.  They need to look into this further.  They need to figure out why and how.

The scientists looked at symptoms to see which symptoms are associated with persistent villus atrophy.  They only found a slight link to a very few symptoms. 

"Patients who reported hypertension, heartburn or anaemia were slightly more likely to have persistent villus atrophy than those who did not report these disorders (Table 3). "

So the scientists have found some things to help identify Celiac patients that have persistent villus atrophy.

You were quoting the synopsis.

Villus atrophy was associated with use of proton-pump inhibitors (PPIs; OR, 1.6, 95% CI, 1.1-2.3), non-steroidal anti-inflammatory drugs (NSAIDs; OR, 1.64, 95% CI, 1.2-2.2), and selective serotonin reuptake inhibitors (SSRIs; OR, 1.74, 95% CI, 1.2-2.5).

Here's the full article.  

http://onlinelibrary.wiley.com/doi/10.1111/apt.13988/full

Gee, I hope this clarifies the study for everyone.

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
3 3

×